Texas, 2021Flash Flooding in Texas, August 13, 2021
August 13, 2021 · NWS EPZ · 2 events in 1 county or zone
A weak upper level trough remained over far west Texas and combined with near record atmospheric moisture levels resulting in heavy rain across much of El Paso County resulting in flash flooding in Canutillo and around the Montana Vista area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level trough remained over far west Texas and combined with near record atmospheric moisture levels resulting in heavy rain across much of El Paso County resulting in flash flooding in Canutillo and around the Montana Vista area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 13, 1:44 PM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 13, 1:44 PM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
244 PM MDT Fri Aug 13 2021
.SYNOPSIS...
Plenty of monsoonal moisture is hanging around the area today and
will stay until at least Sunday when drier air starts to make its
way in from the north. Plentiful moisture in the atmosphere
coupled with slow moving storm motions is creating a flash
flooding risk for the weekend. A flash flood watch remains in
effect through Saturday evening. By early next week, drier air has
made its way into the region and things do seem to taper off and
become less precipitation intensive and moreso garden variety
showers for the coming week. Temperatures will be below average
for the weekend into next week only reaching into the low 80s and
will gradually increase throughout the coming week.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Saturday...
Lots of moisture around and a moderately unstable atmosphere in
place as evidenced by the early onset of showers and thunderstorms
over the lowlands. Radar and Satellite indicate counter-clockwise
rotation over the LRU/ELP region. Storms have generally developed
all around this low, nothing right under it...yet. Expect another
day like yesterday with widespread showers and thunderstorms through
the evening with locally heavy rain and flash flooding being the
main threat due to slow storm motion and the threat for some
training and warm rain processes. Definitely could see more
localized 1-3" rainfall amounts through 12Z Sat as the upper low
remains in the vicinity with storms will likely lingering through
the night.
Little change for Saturday with SW-NE elongated trough remaining
over the area. There will again be plenty of cloud cover and may be
tougher to get much solar isolation, but the lift provided by the
low should keep chances for rain going all day. High temperatures
for most areas will struggle to get out of the 70s. PW's will remain
around 1.6" which is near record levels for this time of the year.
Given the rainfall over the last 24 hours and what is expected
tonight, will extend the Flash Flood Watch until 06Z Sun.
&&
.LONG TERM...
By Saturday evening, plenty of monsoonal moisture is continuing to
be advected into the CWA from the Gulf of Mexico leading to
another evening with plenty of storm coverage and flash flooding
concerns. PWAT's are still reaching impressive values ranging from
around 1.5 inches to 1.7 inches which is well above average for
this time of year. Plentiful moisture coupled with slow storm
motions will certainly allow for any storms that form to be very
efficient rain makers and stall over an area leading to flash
flooding. Sunday looks to be the same story. There does seem to
be some tapering off in precipitation amounts. This is due to a
high pressure centered over Reno beginning to strengthen and
wobble south as it starts to entrain dry air into the northern
regions of the CWA. However, southern areas still seem to have
good moisture.
By Monday into early next week, this high pressure has made an
eastward shift and drier air has made its way through much of the
CWA leading to less moisture for the atmosphere to work with.
Tuesday will be the same sort of "typical monsoon" type of
pattern. By Wednesday morning, this high pressure has made a
quick jump and is centered near the panhandle of TX allowing for
the backside of the high pressure to once again bring in this
swath of moisture into the region giving West Texas and the
Bootheel of NM the best shot at this moisture for afternoon
storms. Better moisture seems to be more widespread on Thursday
and starts to entrain drier air from west to east by Friday
afternoon potentially leading to lesser precipitation amounts.
Maximum temperatures will continue to be below average but will
continue to rise each day topping out at upper 80s/low 90s by the
end of the week.
&&
.AVIATION...18Z TAF CYCLE
P6SM SCT-BKN040-060 BKN060-080 through most of the period with
scattered to numerous VRB20G35KT 1-3SM +TSRA BKN030-050 through
the period, although activity may transition to more SHRA after
04Z. Winds generally southeast to northeast AOB 12KTS except near
storms.
&&
.FIRE WEATHER...
Plenty of moisture across the region will continue through the
weekend with the potential for additional heavy rainfall. This will
keep the fire threat very low for the coming days. Temperatures over
the lowlands will struggle to get out of the 70s to lower 80s
through the weekend with a slow drying and warming trend going into
early next week. Even with the drier air moving in, daily storm
chances will continue. Light winds will keep vent rates poor to fair
through the weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 66 78 66 82 / 80 70 70 50
Sierra Blanca 65 75 62 76 / 70 60 50 50
Las Cruces 65 76 63 81 / 90 70 80 50
Alamogordo 63 77 63 82 / 80 80 70 50
Cloudcroft 47 57 47 60 / 80 80 70 70
Truth or Consequences 65 77 62 82 / 80 80 70 40
Silver City 58 70 59 75 / 90 80 80 60
Deming 64 77 63 82 / 90 80 80 50
Lordsburg 66 77 64 81 / 90 80 80 50
West El Paso Metro 66 79 67 83 / 80 70 80 50
Dell City 65 77 64 80 / 70 60 60 50
Fort Hancock 67 82 66 84 / 80 60 60 50
Loma Linda 62 71 62 75 / 80 70 70 60
Fabens 65 78 67 83 / 80 70 70 50
Santa Teresa 65 77 65 81 / 80 70 80 50
White Sands HQ 66 75 65 81 / 90 80 70 60
Jornada Range 65 74 63 80 / 90 80 70 50
Hatch 66 75 64 80 / 90 80 80 50
Columbus 66 77 65 80 / 90 80 80 50
Orogrande 64 75 63 80 / 80 70 70 60
Mayhill 54 62 54 68 / 80 80 70 60
Mescalero 53 64 52 71 / 80 80 70 60
Timberon 52 62 52 67 / 80 80 70 70
Winston 57 70 55 75 / 80 80 70 50
Hillsboro 61 72 60 79 / 80 80 70 50
Spaceport 64 76 62 80 / 80 80 70 50
Lake Roberts 56 73 55 76 / 80 80 80 60
Hurley 59 73 59 78 / 90 80 80 60
Cliff 60 77 59 84 / 80 80 70 50
Mule Creek 58 75 60 79 / 80 80 70 50
Faywood 61 71 60 76 / 90 80 80 60
Animas 62 75 63 81 / 90 80 80 50
Hachita 63 77 62 79 / 90 80 80 50
Antelope Wells 63 76 63 81 / 90 80 80 60
Cloverdale 61 70 60 76 / 90 80 80 60
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through Saturday evening for NMZ401>417.
TX...Flash Flood Watch through Saturday evening for TXZ418>424.
&&
26/37/26
Hazardous weather outlook, Aug 13, 10:11 AM MST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1111 AM MDT Fri Aug 13 2021
NMZ401>417-TXZ418>424-141730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1111 AM MDT Fri Aug 13 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Scattered to numerous showers and thunderstorms are expected again
through tonight. Again the main threat will be heavy rain and the
potential for flash flooding. Numerous areas received 1 to 3
inches of rain yesterday and these areas will be especially
susceptible to flash flooding today. A couple of the strongest
storms may also have small hail and wind gusts to 50 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The flash flooding threat will continue at least through Saturday
as plenty of moisture remains in the area and slow moving storms
will again be possible. Some drier air will start to filter in
starting Sunday, but the threat for showers and thunderstorms will
continue daily.
.SPOTTER INFORMATION STATEMENT...
Spotters should report heavy rain and flash flooding to local law
enforcement and to the NWS office via our 800 spotter number or
via Twitter using our username @NWSElPaso.
26
In the hours before
Local storm report, Aug 13, 12:34 PM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
134 PM MDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM FLASH FLOOD 2 WSW FORT BLISS 31.80N 106.46W
08/12/2021 EL PASO TX FIRE DEPT/RESCUE
*** 1 FATAL, 1 INJ ***
FLASH FLOODING CAUSED A WALL COLLAPSE AT A
LOCAL RESIDENCE, REQUIRING FIRE RESCUE. A 65
YEAR OLD WOMAN DIED AS A RESULT AND A 2 YEAR
OLD GIRL WAS HOSPITALIZED IN CRITICAL
CONDITION.
&&Local storm report, Aug 13, 2:21 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
321 PM MDT FRI AUG 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 3 W FORT BLISS 31.81N 106.48W
08/13/2021 M4.65 INCH EL PASO TX COCORAHS
COCORAHS STATION TX-EP-73 WYLER TRAMWAY SP.
&&Flash Flood, El Paso
- When
- August 13, 4:09 PM MST to 6:30 PM MST
- Where
- El Paso County, 5.97 mi E of (Elp)el Paso Intl Ar to 6.04 mi E of Newman
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.808, -106.279
Flash flooding occurred from near Loop 375 and Montana to areas about 11 miles northeast of Montana Vista. There was a vehicle flooded at the intersection of Montana and Dominican Street. Flooding also resulted in stranded vehicles at Joe Battle and Montana. Further east, Petty Prue Street was closed due to a washout due to an arroyo filled up and caused damage to a low water crossing.
Flash Flood, El Paso
- When
- August 13, 6:40 PM MST to 8:30 PM MST
- Where
- El Paso County, 0.34 mi SW of Canutillo to 0.38 mi SSW of Canutillo
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 31.917, -106.605
Water flooded roads across Canutillo with at least one business near 1st Street damaged due to rapidly rising water. Several roads remained closed for hours to clean up debris.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Dust Storm in Arizona, August 13 to 14, 20212 deaths · $26 million · 65 kt wind · 39 events
- Damaging Winds and Lightning Strikes in Maryland, August 13, 2021$714,000 · 60 kt wind · 41 events
- Hail and Damaging Winds in Virginia, August 13, 2021$312,000 · 1.75 in hail · 49 events
- Flash Flooding and Hail in Pennsylvania, August 13, 2021$65,000 · 60 kt wind · 39 events
- Damaging Winds in Pennsylvania, August 13, 2021$145,000 · 52 kt wind · 16 events
- Flash Flooding in New Mexico, August 13, 2021$250,000 · 2 events
- Damaging Wind and Lightning Strike in North Carolina, August 13, 20217 injured · $10,000 · 50 kt wind · 2 events
- Flood in New Mexico, August 13 to 14, 2021$150,000 · 1 event
- Flash Flood and Damaging Winds in West Virginia, August 13, 2021$99,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 13 to 15, 202150 kt wind · 55 events
- Damaging Winds in West Virginia, August 13, 2021$72,000 · 65 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 13, 202155 kt wind · 48 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983690, 983689.